North Dakota, 2008Tornado and Hail in North Dakota, May 24, 2008
May 24, 2008 · NWS FGF · 4 events in 2 counties and zones
Thunderstorms with embedded supercells formed near the upper level jet and moved into southeast North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with embedded supercells formed near the upper level jet and moved into southeast North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 6:21 PM CST, 59 minutes earlier.
Area forecast discussion, May 24, 6:21 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT SAT MAY 24 2008
.DISCUSSION...HAVE ALLOWED WIND ADVISORY TO EXPIRE AT 7PM. CURRENT
WIND SPEEDS NOW JUST BELOW ADVISORY CRITERIA...AND 925MB-850MB
WINDS LOSE UNIDIRECTIONAL COMPONENT WITH SFC WINDS.
MAIN CONCERN TONIGHT WILL BE SEVERE T-STORM POTENTIAL AND POP/WX
FORECAST. THINK BEST CHANCE FOR SEVERE STORMS WILL BE 00Z-06Z
TIMEFRAME...WITH BEST CHANCES ACROSS THE SW FA. WARM FRONT
CURRENTLY EXTENDS FROM SFC LOW ACROSS SE MONTANA INTO SW MN.
ISOLD STRONG/SEVERE STORMS ARE CURRENTLY ORIENTATED ALONG THIS
FEATURE...MOVING TO THE NE. FA WILL BE UNDER INFLUENCE OF UPPER
LEVEL DIVERGENCE IN VICINITY OF LEFT EXIT REGION OF UPPER JET.
THIS ALREADY CAN BE SEEN WITH BAND OF SHOWERS ACROSS E ND. STRONG
LOW-LEVEL WARM AIR ADVECTION WILL PROPAGATE FROM S TO N THROUGH
THE FA TONIGHT (WITH PASSAGE OF WARM FRONT). MODELS VARY WITH
DEGREE OF INSTABILITY...BUT SHOWALTER INDEX VALUES NEAR -3C AND
850MB CAPE VALUES OF 500-1000 J/KG APPEAR LIKELY. DEEP LAYERED
SHEAR 50-60KTS IS ACROSS THE W FA NOW (00Z)...AND THIS STRONGEST
AREA OF DEEP LAYERED SHEAR IS EXPECTED TO RAPIDLY MOVE EAST AND
OUTRUN BEST INSTABILITY BY 06Z-09Z. THUS...TIMEFRAME OF NOW UNTIL
06Z WOULD BE BEST OPPORTUNITY FOR SEVERE WHEN BEST INSTABILITY
COINCIDES WITH STRONGEST DEEP LAYERED SHEAR. ESPECIALLY ACROSS
SW/WC FA (IN CLOSEST PROXIMITY TO WARM FRONT). WILL MONITOR
CURRENT STORM ACTIVITY AND UPDATE WX GRIDS IF NECESSARY.
CONFIDENCE IN SEVERE POTENTIAL NOT GREAT WITH SUNSET COMING
QUICKLY. THINK STORMS WILL REMAIN THROUGH THE NIGHT...BUT MOSTLY
BELOW SEVERE LIMITS. OTHERWISE...WILL LOWER POPS ACROSS THE FAR E
FA THROUGH 04Z. SKIES CURRENTLY CLEAR HERE AND WILL TAKE A BIT
MORE TIME TO SATURATE.
&&
.AVIATION...THERE SHOULD BE SOME DECREASE IN WIND SPEEDS BETWEEN
00Z AND SUNSET. DIRECTIONS SHOULD STAY FAIRLY CONSTANT...IF
ANYTHING...THEY MAY TREND A BIT MORE SOUTH-SE. TRIED TO INDICATE
IN THE TAFS THE HIGHEST CONFIDENCE PERIOD FOR ANY RAIN. VERY
COMPLICATED SETUP TO TRY TO TIME ANY RAINFALL...BUT IF ANYTHING
DOES FALL...THINK IT WILL BE HIGH BASED SHOWERS/THUNDER. THIS IS
TYPICALLY GENERATED BY LOW LEVEL WARM ADVECTION IN CONJUNCTION
WITH THE LOW LEVEL...WITH A FAVORED TIME FOR DEVELOPMENT IN THE
EVENING TO AROUND MIDNIGHT. THE FA LOOKS TO BE IN THE DRY SLOT BY
MORNING.
&&
.PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 24 2008/
SHORT TERM...
ON SUNDAY LOW CENTER AND COLD FRONT SHOULD CONTINUE TO PUSH EAST
ACROSS MINNESOTA. MODEL FORECAST SOUNDINGS SUGGEST BEST CONVECTIVE
THREAT SHOULD BE ACROSS EASTERN PORTION OF FORECAST AREA. APPEARS
ENOUGH LINGERING INSTABILITY ACROSS MINNESOTA LIS -5 AND SURFACE
BASED CAPE TO 1000 J/KG FOR ISOLATED SEVERE POTENTIAL. ATTM SPC
HAS FROM THE VALLEY EAST IN GENERAL THUNDER. MODELS HAVE TONED
DOWN 12-36 HOUR QPF FORECAST AND IT APPEARS HPC HAS FOLLOWED SUITE
ON THIS MATTER TOO.
SUNDAY NIGHT INTO TUESDAY SURFACE PATTERN TRANSITIONS FROM
LINGERING CYCLONIC FLOW SUNDAY NIGHT/MONDAY TO STRONG RIDGE
OF HIGH PRESSURE SETTLING INTO THE NORTHERN PLAINS WITH
MUCH COOLER AIR WITH NIGHTTIME LOWS IN THE 30S MONDAY/TUESDAY
MORNINGS.
PER LATEST METAR TRENDS APPEARS AS THOUGH WIND ADVISORY MIGHT
HAVE TO BEEN EXTENDED UNTIL 03Z AS CURRENT DEEP LAYERED MIXING
CONTINUES TO MIX DOWN 35 +KTS DOWN TO SURFACE. WILL BRIEF
EVENING CREW ON SITUATION.
LONG TERM WED-SAT...
LONG TERM GUIDANCE APPEARS TO BE FAVORING THE ECMWF MODEL TODAY.
HOWEVER...THERE IS ALSO AGREEMENT IN THE 12Z GFS AND THE CANADIAN
MODEL AS WELL. AS FAR AS THE 500MB PATTERN...LOOKING AT A RIDGE OVER
THE CENTRAL U.S. EARLY ON...THEN THE RIDGE STARTS TO SHIFT EAST AS A
TROUGH OF LOW PRESSURE MOVES IN. THE SFC PATTERN LOOKS FAIRLY
SIMILAR...WITH A BROAD SFC HIGH OVER THE ENTIRE NORTHERN PLAINS FOR
WED/THU. ACTUALLY HAVE FAIRLY GOOD AGREEMENT BETWEEN THE LONG RANGE
MODELS FOR FRI/SAT IN DEPICTING LOW PRESSURE SOMEWHERE IN THE
NORTHERN PLAINS. WILL THEREFORE KEEP OUT ANY MENTION OF PCPN FOR
WED/THU...AND STICK WITH CHANCES FOR RAIN FRI/SAT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG
Hazardous weather outlook, May 24, 5:54 AM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT SAT MAY 24 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
654 AM CDT SAT MAY 24 2008
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM THE RED RIVER VALLEY WESTWARD TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN AREA OF LOW
PRESSURE OVER THE NORTHERN HIGH PLAINS. THESE STORMS WILL DEVELOP
OVER THE DEVILS LAKE BASIN THIS AFTERNOON AND SHIFT EAST ACROSS
THE REMAINDER OF THE AREA LATER THIS AFTERNOON AND TONIGHT. A FEW
OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL THE
PRIMARY HAZARD.
IN ADDITION STRONG SOUTHEAST WINDS OF 25 MPH WITH GUSTS TO NEAR 40
MPH ARE EXPECTED TODAY FROM THE RED RIVER VALLEY WESTWARD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT
WHICH WILL DROP THROUGH THE AREA SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
VOELKER
Event by event
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Ransom
- When
- May 24, 7:20 PM CST
- Where
- Ransom County, 3.95 mi SSW of Englevale
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 46.350, -97.940
A persistent funnel cloud produced a brief tornado touchdown.
Hail, Ransom
- When
- May 24, 7:40 PM CST
- Where
- Ransom County, 2.8 mi N of Englevale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.440, -97.890
Hail, Ransom
- When
- May 24, 7:50 PM CST
- Where
- Ransom County, 0.69 mi N of Lisbon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.440, -97.680
Thunderstorm Wind, Cass
- When
- May 24, 8:05 PM CST
- Where
- Cass County, 7.28 mi SSE of Elizabeth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.640, -97.570
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105382, 105374, 105375, 105373.